Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 5, 2022, 10:03 PM CST for Mason County, Illinois. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2022, 10:03 PM CST (04:03 UTC)
- Expired
- Mar 5, 2022, 10:32 PM CST
- In force
- 29 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mason County, IL
The radar
The Lincoln radar (KILX), 55 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 10:09 PM CST | TSTM WND DMG | 3 Nne Kilbourne, IL | TREE DAMAGE. |
| Mar 5, 10:11 PM CST | TORNADO | 4.4 Ne Kilbourne, IL | NWS SURVEY CONFIRMS A EF-0 TORNADO TOUCHED DOWN 4.4 MILES NORTHEAST OF KILBOURNE AND TRAVELED NORTHEAST FOR 7 MILES. THE TORNADO WAS ON THE GROUND FOR 8 MINUTES AND WAS 50 YDS WIDE. THE TORNADO DID TREE DAMAGE AND KNOCKED OVER 6 IRRIGATION SYSTEMS. WINDS ARE E |
| Mar 5, 10:15 PM CST | TSTM WND DMG | 3 Se Poplar City, IL | IRRIGATION SYSTEM BLOWN OVER. |
| Mar 5, 10:19 PM CST | TSTM WND DMG | 2 Sw Easton, IL | POWER POLE DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 8:36 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585
WUUS53 KILX 060403
SVRILX
ILC125-060445-
/O.NEW.KILX.SV.W.0003.220306T0403Z-220306T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1003 PM CST Sat Mar 5 2022
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Mason County in central Illinois...
* Until 1045 PM CST.
* At 1003 PM CST, a severe thunderstorm was located over Bath, or 9
miles south of Havana, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Easton around 1020 PM CST.
Other locations in the path of this severe thunderstorm include Mason
City and San Jose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4016 9020 4022 9016 4022 9013 4033 9005
4044 8987 4044 8972 4032 8971 4032 8960
4019 8960 4012 8983 4014 8997 4010 9000
4011 9004 4008 9010 4006 9017 4015 9024
TIME...MOT...LOC 0403Z 243DEG 54KT 4016 9011
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
252 follow-up statements
499
WWUS53 KILX 060412
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1012 PM CST Sat Mar 5 2022
ILC125-060445-
/O.CON.KILX.SV.W.0003.000000T0000Z-220306T0445Z/
Mason-
1012 PM CST Sat Mar 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR MASON COUNTY...
At 1011 PM CST, a severe thunderstorm was located near Kilbourne, or
7 miles southeast of Havana, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Easton around 1015 PM CST.
Other locations in the path of this severe thunderstorm include Mason
City and San Jose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4033 9005 4044 8987 4044 8972 4032 8971
4032 8960 4019 8960 4012 8983 4014 8997
4010 9000 4023 9007
TIME...MOT...LOC 0411Z 243DEG 54KT 4022 8995
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
25200
WWUS53 KILX 060432
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1032 PM CST Sat Mar 5 2022
ILC125-060442-
/O.CAN.KILX.SV.W.0003.000000T0000Z-220306T0445Z/
Mason-
1032 PM CST Sat Mar 5 2022
...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CST for
central Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 4033 9005 4044 8987 4044 8972 4032 8971
4032 8960 4019 8960 4012 8983 4014 8997
4010 9000 4023 9007
TIME...MOT...LOC 0428Z 243DEG 54KT 4037 8958
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:51 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 5, 8:51 PM CST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 851 PM CST Sat Mar 5 2022 .SYNOPSIS... Issued at 157 PM CST Sat Mar 5 2022 A pair of frontal systems will bring adverse weather conditions to central Illinois tonight through Monday. Then, after a quiet mid- week period, another frontal system will lift across the region late Thursday into Friday, bringing accumulating snow and much colder temperatures. && .UPDATE... Issued at 851 PM CST Sat Mar 5 2022 Needed to make some adjustments to the forecast pops/wx to account for the severe thunderstorm watch that just came out and the timing of precip across the CWA. HiRes HRRR seems to be doing the best job with the pregression of the line of storms so followed that closely. Update to the grids and the forecast have been sent, along with the watch notification message. && .SHORT TERM...(Tonight) ISSUED AT 157 PM CST Sat Mar 5 2022 Wind Advisory: We've expanded the Wind Advisory southward to I-70, with the following support plucked from the latest suite of 12z guidance: (1) pressure falls occurring this evening in the vicinity of a deepening surface low, (2) scattered convection out ahead of the main front helping to tap into a robust LLJ, (3) steep low-level lapse rates and sufficient mixing in the immediate wake of the cold front, (4) latest HREF 10m mean gusts suggest 45+ mph across much of the region, and (5) over 50% of GFS ensemble guidance is meeting or exceeding Wind Advisory criteria as far south as I-70. Convective Trends: Clouds continue to break for sunshine this afternoon across a broad warm sector. Despite this, mesoscale soundings continue to maintain a stubborn capping inversion ahead of the cold front. This should keep any pre-frontal convective activity "elevated" until the cold front helps parcels become surface-based later tonight. Short-term, hi-res guidance continues to struggle in resolving convection for this evening, with some solutions suggesting 2 distinct lines pushing across central Illinois. This seems unlikely, as we will likely need more theta-e juiced into this air mass to support 2 organized lines of successive convection. At this point, we are putting more weight toward convection tied to the cold front, where forcing, kinematics, and low-level CAPE will be most favorable to support organized convection. A few pockets of damaging straight-line winds will be possible late tonight, especially wherever the system cold pool becomes balanced or slightly shear dominant. The orientation and strength of the 0-3 km shear vectors will be key in assessing where these pockets of enhanced thunderstorm winds may develop. It's important to note that the tornado threat, while low, is non- zero. As an educated guess, locations along and north of I-70 stand the best chance at severe weather tonight, with all aggregate hazards becoming less likely the further south you get from the better upper dynamics. If elevated, pre-frontal convection develops this evening on the nose of the LLJ, it would likely stabilize the environment enough to limit storm development along the cold front. In this scenario, there could be some isolated downburst signatures that exceed severe limits. Small hail could also accompany the taller updrafts of any elevated storms. Bottom line, it's not clear yet which of the convection will become more dominant-- pre-frontal or frontal. Regardless, severe thunderstorm wind damage has the highest potential this evening across central Illinois for locations north of I-70, mainly between 01z/7pm and 06z/Midnight. .LONG TERM...(Next Week) ISSUED AT 157 PM CST Sat Mar 5 2022 Winds will quickly diminish Sunday morning in response to the departing mid-level shortwave and surface low. Most locations across central Illinois will see some sun during the morning hours as a ridge of high pressure quickly builds across the region. Yet, temperatures will be markedly cooler in the wake of frontal passage. Afternoon highs will be 10-20 degrees cooler than the previous 24 hrs, with temperatures warming into the low-to-mid 50s. Clouds will be on the increase Sunday evening as a mid-level shortwave trough and its attendant surface low pivot across the southern Plains and lift toward the Ohio River Valley. A moisture-laden air mass will surge northward ahead of this disturbance with mid 50s surface dewpoints pooling along a sharpening baroclinic zone that stalls just south of the I-70 corridor. Overrunning/isentropic processes north of the front, and deep moist ascent along the front should allow moderate- to- heavy rain to develop across much of central and southern Illinois. To give further perspective as to how saturated this air mass will be, PWAT values are expected to exceed the 99th percentile of climatology. Latest QPF from WPC supports between 0.5" -1.00" north of I-72 through Monday morning, and between 1-2" south of I-72. This is in good agreement with the latest 12z HREF, but its LPMM methodology suggests a narrow corridor of 2-3" somewhere along the I-70 corridor where frontogenesis becomes enhanced within the baroclinic zone. The heavy rainfall episode that develops Sunday night into Monday will renew flood concerns across central and southern Illinois, and this is highlighted in WPC's latest Excessive Rainfall Outlook. A brief changeover to snow is possible Monday morning mainly north of a Beardstown to Bloomington line where thermal profiles turn colder. Up to an inch of snowfall is possible from the Quad Cities into north central Illinois. Lesser amounts are expected south of there across central Illinois. Little or no winter- weather impact is expected. Dry and calm conditions will return Tuesday into Thursday as temperatures exhibit a warming trend ahead of the next frontal system. By Thursday night, the Polar Jet Stream looks to buckle over the Rockies as a mid-level shortwave trough begins to dig hard across the Northern Plains. This will drive an arctic front into the Midwest, bringing accumulating snow and a return to very cold temperatures to central Illinois by Friday. Overnight temperatures next weekend could bottom out in the single digits, per the latest NBM guidance. Zoinks. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 556 PM CST Sat Mar 5 2022 Lower clouds around 5-6kft are increasing across the area this evening ahead of two lines of precipitation. The first line will start soon, but just be light rain or rain showers, so just have VCSH at all sites. Then the line of storms is expected this evening, starting at 03-05z and ending 2hrs later. Vis will be low around 3sm due to the blowing of the rain, but believe cigs will remain above 3kft. Some cigs around 3.5kft will continue for a several hours after the precip ends, and the scatter out overnight. Expecting more scattered clouds at PIA and BMI since they will be closer to the track of the wrap around clouds with the low, with just cirrus at SPI, DEC, and CMI. This will be the rule through tomorrow. Winds will be gusty out of the south, then southwest, then turning west once the front goes through in the early morning hours. Gusts of 40-45kts will be common through the night and into overnight, but then decrease late tonight through tomorrow. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM CST Sunday for ILZ027>031-036>038- 040>057-061. && UPDATE...Auten SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...Auten
Hazardous weather outlook, Mar 5, 8:21 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 821 PM CST Sat Mar 5 2022 ILZ038-042>057-061-061200- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby- Vermilion- 821 PM CST Sat Mar 5 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Thunderstorms will be possible tonight. Some storms could be severe. Locally damaging wind gusts are the primary hazard expected. An isolated tornado is also possible mainly northwest of I-55. Strong south winds gusting up to 50 mph are expected this evening, shifting to westerly late tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Westerly winds gusting up to 40-45 mph will gradually decrease into the early morning hours on Sunday. Minor snow accumulations are possible Monday, and again Thursday night and Friday. Amounts are uncertain at this time. Minor flooding will continue along portions of the Illinois River from Havana downstream. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 9 pm through 2 am. ILZ062-063-066>068-071>073-061200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 821 PM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Thunderstorms will be possible this evening. A few storms may be strong with gusty winds to 50 mph possible. Strong south winds gusting up to 40 mph are expected this evening, shifting to westerly late tonight. Minor flooding will continue along the Wabash River. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Locally heavy rain is anticipated from Sunday night into Monday morning, with flash flooding possible. Renewed rises on area rivers and streams may be expected. Thunderstorms will be possible, and could be strong to severe late in the night. Locally damaging wind gusts are the primary hazard expected. An isolated tornado or two is also possible. Minor snow accumulations are possible Thursday night and Friday. Amounts are uncertain at this time. Minor flooding will continue on portions of the Wabash River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ027>031-036-037-040-041-061200- Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell- Woodford- 821 PM CST Sat Mar 5 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Minor flooding will continue along portions of the Illinois River from Havana downstream. Thunderstorms will be possible tonight. Some storms could be severe. Locally damaging wind gusts are the primary hazard expected. However, an isolated tornado or two is possible mainly northwest of the Illinois river. Strong south winds gusting up to 50 mph are expected this evening, shifting to westerly late tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Westerly winds gusting up to 40-45 mph will gradually decrease into the early morning hours on Sunday. Minor snow accumulations are possible Monday, and again Thursday night and Friday. Amounts are uncertain at this time. Minor flooding will continue along portions of the Illinois River from Havana downstream. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 9 pm to midnight. Auten
In the hours before
Local storm report, Mar 5, 6:42 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM NON-TSTM WND GST 1 NNW CAPITAL AIRPORT 39.85N 89.68W
03/05/2022 M51 MPH SANGAMON IL ASOS
ASOS STATION KSPI SPRINGFIELD CAPITAL AP.
0156 PM NON-TSTM WND GST 1 E DECATUR AIRPORT 39.83N 88.85W
03/05/2022 M47 MPH MACON IL ASOS
ASOS STATION KDEC DECATUR AP.
0555 PM NON-TSTM WND GST EDGAR COUNTY AIRPORT 39.70N 87.67W
03/05/2022 M47 MPH EDGAR IL AWOS
AWOS STATION KPRG EDGAR COUNTY AP.
0211 PM NON-TSTM WND GST 1 SE WILLARD AIRPORT 40.03N 88.27W
03/05/2022 M46 MPH CHAMPAIGN IL ASOS
ASOS STATION KCMI WILLARD AIRPORT.
0329 PM NON-TSTM WND GST 1 NE PEORIA INTL AIRPOR 40.67N 89.68W
03/05/2022 M44 MPH PEORIA IL ASOS
ASOS STATION KPIA PEORIA INTL AIRPORT.
0523 PM NON-TSTM WND GST 1 SSW CENTRAL ILLINOIS 40.47N 88.92W
03/05/2022 M44 MPH MCLEAN IL AWOS
AWOS STATION KBMI CENTRAL ILLINOIS AIRPORT.
0530 PM NON-TSTM WND GST 1 SE COLES COUNTY AIRPO 39.47N 88.27W
03/05/2022 M44 MPH COLES IL ASOS
ASOS STATION KMTO COLES COUNTY MEM AP.
0635 PM NON-TSTM WND GST VERMILION REGIONAL AIRP 40.20N 87.60W
03/05/2022 M43 MPH VERMILION IL AWOS
AWOS STATION KDNV DANVILLE AIRPORT.
0415 PM NON-TSTM WND GST 1 NNE LOGAN COUNTY AIRP 40.17N 89.33W
03/05/2022 M41 MPH LOGAN IL AWOS
AWOS STATION KAAA LINCOLN - LOGAN COUNTY AP.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 9:18 PM CST | Severe Thunderstorm Warning | ILX | Knox | 42 min |
| Mar 5, 9:40 PM CST | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark | 36 min |
| Mar 5, 10:06 PM CST | Severe Thunderstorm Warning | ILX | Marshall | 24 min |
| Mar 5, 10:18 PM CST | Tornado Warning | ILX | Mason | 12 min |
| Mar 5, 10:26 PM CST | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 34 min |
| Mar 5, 10:49 PM CST | Severe Thunderstorm Warning | ILX | McLean, Woodford | 24 min |
| Mar 5, 10:52 PM CST | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Sangamon | 38 min |
| Mar 5, 10:59 PM CST | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 46 min |
| Mar 5, 11:19 PM CST | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 41 min |
| Mar 5, 11:31 PM CST | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt, Shelby | 44 min |
| Mar 5, 11:38 PM CST | Severe Thunderstorm Warning | ILX | Champaign, Piatt, Vermilion | 67 min |
| Mar 5, 11:49 PM CST | Severe Thunderstorm Warning | ILX | Shelby | 41 min |
| Mar 5, 11:56 PM CST | Severe Thunderstorm Warning | ILX | Champaign, Clark, Coles, Douglas, Edgar, Vermilion | 64 min |
| Mar 6, 1:00 AM CST | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar | 45 min |
| Mar 6, 9:00 AM CST | River Flood Warning | ILX | Clay, Richland | 8 days |
| Mar 6, 2:28 PM CST | Winter Weather Advisory | ILX | Fulton, Knox, Marshall, Mason, Peoria, Schuyler and 3 more | 20 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.